Rip Current, Beaufort
- When
- September 22, 1:00 PM EST to 3:00 PM EST
- Where
- Beaufort forecast zone
- Reported by
- Lifeguard
Lifeguards reported a rip current near Palmetto Dunes that required the rescue of one person.
A high risk of rip currents was in place for the southeast South Carolina coast due to the arrival of 14 to 15 second period swell generated by Hurricane Fiona, which was centered nearly 700 miles to the southeast of the South Carolina coast. A rip current occurred along the Beaufort County coast that required one rescue.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
A high risk of rip currents was in place for the southeast South Carolina coast due to the arrival of 14 to 15 second period swell generated by Hurricane Fiona, which was centered nearly 700 miles to the southeast of the South Carolina coast. A rip current occurred along the Beaufort County coast that required one rescue.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 22, 9:53 AM EST, 3 hours 7 minutes earlier.
Area Forecast Discussion
National Weather Service Charleston SC
1053 AM EDT Thu Sep 22 2022
.SYNOPSIS...
A cold front will push offshore tonight, followed by cooler
high pressure through the weekend. Another cold front may move
through the region on Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Today: No significant changes made with the latest update.
Expecting a dry afternoon with unseasonably warm temperatures
largely thanks to downsloping westerly flow ahead of an
approaching cold front and pre-frontal/lee-side trough. Mid-
upper level subtropical ridging will also hold with Major
Hurricane Fiona passing north-northeast well offshore of the
Southeast U.S. coast. This scenario will help pin the sea
breeze very close to the beaches this afternoon with H8
temperatures and low-level thicknesses schemes supportive of
highs from the mid-upper 90s inland to the mid- upper 80s at the
beaches, warmest across interior southeast GA, which will be
fairly close to record highs.
Tonight: Rain chances look pretty minimal prior to sunset with
a westerly flow in place. The risk for an isolated shower will
increase slightly this evening as the cold front drops
southeast and offshore. While guidance does show a plume of
PWATs near 2" riding southeast with the front, the downslope
flow off the lee of the Southern Appalachians is forecast to
remain in place, which will likely eat into any areas of rain
that try to form. However, several models support at least a
hundredth of an inch across much of the area, especially in SC,
so we maintained a slight chance of rain. Thunderstorm chances
appear very low. Rain chance will end and skies will clear by
late evening as the cold front pushes off the coast. Winds will
remain up overnight in the post-frontal cold air advection
regime. Lows will drop into the upper 50s/lower 60s inland with
mid 60s at the beaches and for areas closer to the Altamaha
River.
Lake Winds: Winds will increase this evening and overnight as
strong mixing occurs over the warm, open waters of Lake
Moultrie behind a cold front. Model soundings show as much as
25 kt of wind in the mixed layer which should yield at least
frequent gusts to 25 kt given the degree of post-frontal cold
air advection. In addition to increasing winds, choppy wave
conditions will occur with wind waves reaching as high as 2 ft,
highest over the central and southern portions of the lake. A
Lake Wind Advisory will be issued 11 PM until 7 AM Friday for
north winds 15-20 kt with frequent gusts to 25 kt.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
The mid-levels will consist of a strong trough just off the East
Coast Friday morning. This trough will move further offshore during
the day and into Friday night, pushed by weak ridging that'll move
over the East Coast on Saturday. The ridge flattens out Saturday
night. Zonal flow prevails over our area on Sunday while troughing
is located far to our north. At the surface, a cold front will be
well offshore in the Friday morning, and continuing to move away
from our area. Meanwhile, strong High pressure will be building in
from the northwest. The center of the High will pass to our north on
Saturday, then move offshore Saturday night into Sunday. A cold
front is expected to approach from the northwest on Sunday. Though
it's not expected to reach our area before sunset Sunday. Strong
subsidence associated with the High will bring our area dry
conditions all three days. Cold air advection and north to northeast
winds support high temperatures several degrees below normal on
Friday, with highs possibly not making it to 80 degrees across most
of our area. Friday night will be the coldest night of the early
Fall season with lows about 10 degrees below normal, generally the
50s most locations, except the 60s at the beaches. Temperatures
trend warmer on Saturday as the air mass moderates, probably rising
back above normal on Sunday.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
A mid-level trough is expected to develop over the eastern half of
the U.S. Sunday night. It should gradually lift to the north through
Wednesday. A cold front should move through our area Sunday night or
Monday, possibly bringing some showers. High pressure brings a
return of dry conditions Tuesday. However, moisture and the risk of
showers starts to increase from the south on Wednesday. Temperatures
should be within a few degrees of normal.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
12Z TAFs: Locally dense fog developed prior to daybreak at
CHS/JZI, causing IFR. VFR will return by 13Z due to heat from
the rising sun and increasing winds. VFR will then prevail the
rest of this morning and into this afternoon. A cold front will
move through this evening. The probabilities of impacts from
showers is too low to mention in the TAFs. Winds will veer
behind the front and increase, with gusts persisting late in the
TAF time period.
Extended Aviation Outlook: VFR.
&&
.MARINE...
Today: West to northwest winds early this morning will gradually
back to the southwest this afternoon as a weak sea breeze
develops along the beaches and a cold front approaches. Winds
will generally remain 10 kt or less this morning, but will
increase 10-15 kt this afternoon as the pressure gradient
tightens a bit. Seas will build 4-6 ft nearshore waters and 5-7
ft over the Georgia offshore waters, mainly due to increasing
14-15 second swell from Major Hurricane Fiona well offshore.
Small Craft Advisories remain in force for all waters today with
the exception of Charleston Harbor.
Tonight: North winds will increase quickly this evening and
overnight as a cold front pushes across the waters. Modest
post-frontal cold air advection will increase winds to 20-25 kt
with gusts to at least 30 kt for all legs, but there are
increasing signs that frequent gusts to 35 kt could occur over
the South Santee-Edisto Beach nearshore leg and the northern
portions of the Georgia offshore leg for about 3-6 hrs overnight
where boundary layer winds are forecast to increase to 35 kt.
Given the degree of mixing expected behind the front, there is
enough support to maintain the Gale Watch for the South Santee-
Edisto Beach leg and extend it into the Georgia offshore leg
from midnight through sunrise Friday. For Charleston Harbor,
north winds will increase to 20 kt with gust to 30 kt with waves
1-2 ft, except locally higher in exposed areas. Small Craft
Advisories remain in force through tonight outside of the Gale
Watch areas.
Friday: A cold front will be well offshore in the morning, and
continuing to move away from our area. Meanwhile, strong High
pressure will be building in from the northwest. The combination of
cold air advection behind the front and an initially enhanced
pressure gradient will be causing strong, gusty winds early in the
morning. As the day progresses, the pressure gradient will gradually
level off, along with some lessening of the cold air advection. This
will cause winds to ease, becoming 10-15 kt at night. All marine
headlines within 20 nm are currently scheduled to end by daybreak
Saturday. Though, the headline for the GA waters may not end until
Saturday,
Weekend through early next week: High pressure will pass to our
north on Saturday, then move offshore on Sunday. Sustained winds
should remain around 10 kt or less Saturday, then creep upwards
later Sunday. A cold front should approach from the northwest Sunday
night, possibly moving through our area on Monday. This will bring
elevated winds, but probably not strong enough to warrant any Small
Craft Advisories.
As for Fiona, the NHC forecasts it to be north of Bermuda Friday
morning, quickly tracking to NNE through the end of the week while
becoming post-tropical. However, longer period E swell generated by
this storm will continue to move through our waters through the
weekend. While there will be fluctuations in both height and period
during this time frame, the latest wave models show a 6-7 ft swell
near 14 seconds moving through our waters Friday, then subsiding
during the weekend. On top of the swell, there will be short period
wind-driven waves from the northeast Friday, subsiding into Friday
night. This will make for a very nasty mixed sea state.
Rip Currents/High Surf: A high risk for rip currents is in place
for all beaches today due to a building easterly 14-15 second
swell from Major Hurricane Fiona well offshore. Breakers in the
surf zones will increase as well with breakers forecast to
reach 5-6 ft for parts of the Charleston County beaches and 4-5
ft elsewhere. A High Surf Advisory is in effect for the entire
southern SC/northern GA coasts.
Long period swell from Fiona will continue through the weekend.
It's expected to be 3-4 ft near 14 seconds at our beaches
through Friday. This will result in a High Risk of rip currents
at all of our beaches through Friday. Additionally, breaking
waves should reach 5 ft at our beaches through Friday, so a High
Surf Advisory is in effect.
&&
.TIDES/COASTAL FLOODING...
Tides/Coastal Flooding: Seeing tidal anomalies running about
0.75 ft during the latest high tide and this should generally
continue today as winds are less favorable (from the SW). Thus,
should fall short of minor coastal flooding thresholds during
the evening high tide in Charleston Harbor.
Elevated north-northeast winds behind a strong cold front could
lead to minor to possibly moderate coastal flooding during the
Friday evening high tide for Charleston and coastal Colleton
Counties and minor coastal flooding south of Colleton County.
Minor coastal flooding will also be possible during the Saturday
evening high tide along the coasts of Charleston/Colleton
Counties. Thus, Coastal Flood Advisories may be needed.
&&
.CLIMATE...
Record Highs for Sep 22:
KCHS: 96 set in 1990
KSAV: 100 set in 1925
KCXM: 92 set in 1925
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Lake Wind Advisory from 11 PM this evening to 8 AM EDT Friday
for SCZ045.
MARINE...None.
&&
NEAR TERM...RJB
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...
CLIMATE...Hazardous Weather Outlook National Weather Service Charleston SC 322 AM EDT Thu Sep 22 2022 SCZ049-050-230730- Coastal Colleton-Charleston- 322 AM EDT Thu Sep 22 2022 ...HIGH SURF ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 11 PM EDT FRIDAY... ...HIGH RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Risk for Rip Currents. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Risk for Rip Currents. High Surf Advisory. Rip Currents: Long period swell from Hurricane Fiona passing by well offshore will continue to create an enhanced risk of rip currents through late week. Coastal Flooding: Minor to moderate coastal flooding is possible along the tidal waterways of Charleston and Colleton Counties during the evening high tide Friday and minor coastal flooding is possible during the Saturday evening high tide. Coastal Flood Advisories may be needed. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>044-047-052- 230730- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper- Tidal Berkeley- 322 AM EDT Thu Sep 22 2022 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ350-374-230730- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 322 AM EDT Thu Sep 22 2022 ...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-352-354-230730- Charleston Harbor- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- 322 AM EDT Thu Sep 22 2022 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Gales: Gale force wind gusts are possible Thursday night into Friday, especially off the coast of Charleston County and over the Georgia offshore waters beyond 20 NM. A Gale Watch may be needed. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ045-230730- Inland Berkeley- 322 AM EDT Thu Sep 22 2022 ...LAKE WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 AM EDT FRIDAY FOR LAKE MOULTRIE... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ117-119-139-141-SCZ048-051-230730- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Jasper- 322 AM EDT Thu Sep 22 2022 ...HIGH SURF ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 11 PM EDT FRIDAY... ...HIGH RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Risk for Rip Currents. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Risk for Rip Currents. High Surf Advisory. Rip Currents: Long period swell from Hurricane Fiona passing by well offshore will continue to create an enhanced risk of rip currents through late week. Coastal Flooding: Minor coastal flooding is possible along tidal areas during the Friday evening high tide. A Coastal Flood Advisory may be needed. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1236 PM EDT THU SEP 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM RIP CURRENTS 1 SSE TYBEE ISLAND 31.99N 80.85W
09/22/2022 CHATHAM GA LIFEGUARD
A TYBEE ISLAND LIFEGUARD REPORTED INTERMITTENT RIP
CURRENTS SO FAR TODAY NEAR 2ND STREET, 6TH STREET, 13TH
STREET, 16TH STREET, 17TH STREET, AND 18TH STREET.
&&
EVENT NUMBER CHS2201344
DPBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
134 PM EDT THU SEP 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HIGH SURF 1 S TYBEE ISLAND 31.99N 80.85W
09/22/2022 CHATHAM GA LIFEGUARD
A LIFEGUARD REPORTED BREAKING WAVES UP TO 5 FT ALONG
THE SOUTHERN END OF TYBEE BEACH.
&&
EVENT NUMBER CHS2201345
DPB1 rip current. Local standard time, as filed.
Lifeguards reported a rip current near Palmetto Dunes that required the rescue of one person.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2022Every state in 2022This day in weather historyWarnings in South Carolina, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058157.